Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 15, NWS Paducah, KY

February 19, 2018Gallatin County, Wabash County, White County, Illinois

NWS Paducah, KY issued this river flood warning at Feb 19, 2018, 10:01 AM CST for Gallatin County, Wabash County, White County, Illinois. It took effect at Feb 23, 2018, 7:30 PM CST. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 10:01 AM CST (16:01 UTC)
In effect from
Feb 23, 2018, 7:30 PM CST
Expired
Mar 13, 2018, 3:52 PM CDT
In force
18 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Gallatin County, IL, Wabash County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 36 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at New Harmony (NHRI3). The gauge peaked at 21.21 ft at Mar 4, 2018, 9:00 PM CST.

actionminormoderate10152002/1902/2002/2102/2202/2302/2402/2502/2602/2702/2803/0103/0203/0303/0403/0503/0603/0703/0803/0903/1003/1103/1203/1303/14
Action stage
10 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03378500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Feb 19, 5:30 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 5:30 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
530 AM CST Mon Feb 19 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 335 AM CST Mon Feb 19 2018

A warm front will continue to lift north across the area through
the morning, generating scattered showers, and possibly a rumble
of thunder. Gusty SSW winds will continue to push warmer and more
humid air north across the region as well in the wake of the warm
front. Through the day, the CAM's push best convective chances to
our NW counties from southern IL into southeast MO. Unseasonably
warm highs in the upper 60s in this area, with mid 70s across the
KY Pennyrile.

The best chance of convection through Tuesday will continue to be
across the NW 1/3 to 1/2 of the CWFA in the warm sector ahead of
an approaching cold front, that will be approaching our CWFA by
early Tuesday evening. Another unseasonably warm day Tuesday with
some areas across the KY Pennyrile near the 80F mark, 70s most
areas. Overnight Tuesday, PoPs will increase from west to east,
with the cold front by 12z Wednesday forecast to be pushing across
the Ohio. Much of the axis of heavy rainfall will be along the
850mb front along and behind the surface boundary. High efficiency
is anticipated with PW's 2+SD's above the curve for mid February.
We favored slightly higher WPC forecast numbers vs. the blend. We
typically under forecast heavy rain anyway, so we tended slightly
more aggressive. Thunder overall will be widely scattered, not
overly prevalent due to marginal elevated instability. This lack
of deeper convection may keep amounts from getting too carried
away and allow for more steady rates.

For Wednesday night, we may see a second surge of rain, heavy at
times into west KY. Think the GFS is underdone. The ECMWF has been
more consistent with this signal, and now the NAM supports it as
well. The 850mb boundary never really clears the CWFA by far, then
a return SW low level jet sets up into west KY overnight
Wednesday. We went higher than both the blends and WPC for
Wednesday night, utilizing more of the NAM, ECMWF, and slight CMC
incorporation. The GFS is a a persistent outlier pushing activity
farther southeast. Did not discount it completely. But it defies
pattern logic given the deep mid tropospheric SW flow aoa 700mb.

.LONG TERM...(Thursday through Sunday)
Issued at 335 AM CST Mon Feb 19 2018

Another heavy rainfall event appears to be in the offing late this
week into the weekend. This event could be rather prolonged.

Thursday could potentially be the driest day of the week in the wake
of the cold front that passes through on Wednesday. However, the
models are not even in full agreement on this lull in the precip.
The surface front is forecast to stall to our south Thursday,
somewhere across the Tennessee Valley. The 00z ecmwf is not as far
south as most other guidance, and therefore it indicates rain
continuing on Thursday. The forecast will lean toward the drier gfs,
but the persistent moist southwest flow aloft will ensure the drying
trend is short-lived.

The models agree the front will return north to the Ohio Valley and
southern Missouri Thursday night. Widespread rainfall will accompany
the front.

The front is expected to become quasi-stationary somewhere in the
vicinity of the Ohio River and southeast Missouri from Friday
through Saturday. During this period, a strong southwest low level
jet will feed plenty of moisture into and over the frontal boundary.
Surface dew points will be in the lower 60s south of the front.
Marginal instability will result in some convective enhancement of
the precip. The location of the heaviest rainfall axis will depend
on exactly where the front sets up. The front may oscillate back and
forth across the region as indicated by the 00z ecmwf.

A 500 mb shortwave will then eject northeast from the
base of the western trough, triggering a surface low over the
Plains. This surface low will track northeast across Missouri and
Illinois Saturday into Saturday night. A cold front trailing
southwest from the low will bring one last surge of rainfall as it
crosses our region, most likely Saturday night. Before all is said
and done, there is the potential for at least a few more inches of
rain from Thursday through the weekend.

Temperatures will depend on the location of the frontal boundary,
but it appears they will be mainly in the 60s south of the front and
50s to the north of the front.

&&

.AVIATION...
Issued at 530 AM CST Mon Feb 19 2018

Showers and perhaps isolated TSRA will move northeast across the
region this morning, especially northwest of a KOWB to KCEY line.
MVFR to local IFR cig conditions will improve throughout the day,
generally becoming VFR most areas, with occasional MVFR still
possible from KPOF to KMDH and points west. Mainly VFR vsbys with
occasional MVFR/IFR conditions with showers. Wind shear is
forecast tonight given the forecast strong low level jet.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM....MY
AVIATION.....CN
Hazardous weather outlook, Feb 19, 3:45 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 AM CST Mon Feb 19 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms over southeast Missouri
into southern Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall is likely Tuesday night across southeast Missouri
into southern Illinois and far west Kentucky, especially late in
the night. The heavy rain axis will shift east Wednesday into west
Kentucky and southwest Indiana. Wednesday night, another surge of
moderate to locally heavy rain is possible into west Kentucky.
The rains late Tuesday through Wednesday night will likely set the
stage for the possibility of area flooding mid to late week, as
another heavy rainfall event appears likely from Thursday night
through Saturday night. The potential exists for at least a few
more inches of rain. Isolated thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:37 AM CSTRiver Flood WarningPAHMcLean, Webster20 days
Feb 19, 11:10 AM CSTRiver Flood WarningPAHLivingston25 days
Feb 19, 9:50 AM CSTRiver Flood WarningPAHGallatin, Wayne, White22 days

Nearby

River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.